Skip to content
Join our Newsletter
Join our Newsletter

Your Good Health: Colonoscopy prep can have effects on symptoms of IBS

Dear Dr. Roach: I have suffered for several years now from irritable bowel syndrome. I believe my symptoms began after back-to-back bouts of food poisoning, possibly norovirus.

Dear Dr. Roach: I have suffered for several years now from irritable bowel syndrome. I believe my symptoms began after back-to-back bouts of food poisoning, possibly norovirus. That said, I noticed something curious, and a gastroenterologist said that while it was not uncommon, he could offer no explanation. I thought maybe you might have a theory.  

I’ve noticed that following a colonoscopy, my bowel movements returned to “normal” in accordance with the Bristol stool chart, and those normal bowel movements continued for anywhere between a month and six weeks before the IBS symptoms returned.  

Do you think the process of prepping for colonoscopy removes an excess of bacteria from your colon? If so, would this indicate that IBS may be related to an overgrowth of bacteria? One thing I should add is that in my case, everything remained consistent with respect to diet before the colonoscopy prep and the diet
after the colonoscopy.

K.

I often have heard that the pattern of bowel movements changes in some people after a colonoscopy. My experience is that it worsens symptoms at least as often as it helps them. It is clear that the bacteria count in the gut drops dramatically (31-fold) after the preparation, and that the types of bacteria in the gut change in the weeks following a colonoscopy.

I suspect that it isn’t the total number of bacteria but rather their type that has the greater effect on bowel movements. Several small studies on probiotics (healthy bacteria) in people with IBS have shown some benefit, but others have not.

Since you notice significant benefit with colonoscopy prep, it leads me to hypothesize that you might benefit from probiotics. I would recommend that you discuss this with your gastroenterologist.

Dear Dr. Roach: Our bodies go through many changes. I understand most of them, but there’s one that befuddles me. What makes our noses and ears grow in size as we age?

E.J.B.

They don’t grow in size, although I know many people believe it. It turns out that the number of cartilage cells reduces somewhat after age 40, but what really happens is that gravity acts on our soft tissues and they droop over time. The difference is negligible — 0.2 millimetres per year — but over decades it can be quite noticeable, especially since our brains are remarkably good at noticing changes in people’s faces.

What’s more, the tissues near the nose and ears, especially lips and cheeks, tend to shrink, making the ears and nose appear even larger.

Dear Dr. Roach: I recently read your column on vertigo. I had vertigo, but stopped eating anything with MSG and now am OK. My life has completely changed.

A.R.

I also have read reports of people noticing the same thing. I have three hypotheses why this might happen. The first is that some people are sensitive to the flavour enhancer monosodium glutamate, and dizziness is one of the less-common reactions to it. The second is that foods high in MSG also tend to be high in sodium, and sodium is a trigger for Meniere’s disease, a possible cause of vertigo. The third is that some people with migraine can have symptoms triggered by MSG, and vertigo is a less-known symptom of migraine in some people. Since there is no need for MSG in the diet, it can’t hurt to try avoiding it to see if it helps.

Dear Dr. Roach: A medical doctor told my sister-in-law that epidurals can cause leukemia.  What is your opinion on this matter? True, or not true?

R.M.

Not true. I wonder how this kind of misinformation gets started. I suspect that the information became confused in transit. Perhaps the doctor suggested an epidural for back pain but warned that there are many causes, including cancer (leukemia uncommonly spreads to the central nervous system). Perhaps the physician explaining the side effects of epidural mentioned the word “hematoma,” which literally means “tumour of blood,” but is more familiar to anyone as a bruise. But “tumour of blood” might be misinterpreted as “leukemia.”  

I think the most likely reason for the confusion is that epidurals are sometimes used to manage pain in people with existing cancer in and around the spine, so they are used for, but do not cause, cancer.